June  2016, 36(6): 2991-3009. doi: 10.3934/dcds.2016.36.2991

A degenerate edge bifurcation in the 1D linearized nonlinear Schrödinger equation

1. 

Department of Mathematics, University of British Columbia, 1984 Mathematics Road, Vancouver, British Columbia, Canada V6T 1Z2, Canada, Canada

Received  July 2015 Revised  September 2015 Published  December 2015

This work deals with the focusing Nonlinear Schrödinger Equation in one dimension with pure-power nonlinearity near cubic. We consider the spectrum of the linearized operator about the soliton solution. When the nonlinearity is exactly cubic, the linearized operator has resonances at the edges of the essential spectrum. We establish the degenerate bifurcation of these resonances to eigenvalues as the nonlinearity deviates from cubic. The leading-order expression for these eigenvalues is consistent with previous numerical computations.
Citation: Matt Coles, Stephen Gustafson. A degenerate edge bifurcation in the 1D linearized nonlinear Schrödinger equation. Discrete and Continuous Dynamical Systems, 2016, 36 (6) : 2991-3009. doi: 10.3934/dcds.2016.36.2991
References:
[1]

D. Bambusi, Asymptotic stability of ground states in some hamiltonian pde with symmetry, Comm. Math. Phys., 320 (2013), 499-542. doi: 10.1007/s00220-013-1684-3.

[2]

V. S. Buslaev and C. Sulem, On asymptotic stability of solitary waves for nonlinear Schrödinger equations, Ann. Inst. H. Poincare Anal. Non Lineaire, 20 (2003), 419-475. doi: 10.1016/S0294-1449(02)00018-5.

[3]

T. Cazenave, Semilinear Schrödginer Equations, American Mathematical Soc., Providence, RI, 2003.

[4]

S. Chang, S. Gustafson, K. Nakanishi and T. Tsai, Spectra of linearized operators for NLS solitary waves, SIAM J. Math Anal., 39 (2007), 1070-1111. doi: 10.1137/050648389.

[5]

S. Cuccagna, Stabilization of solutions to nonlinear Schrödinger equations, Comm. Pure Appl. Math., 54 (2001), 1110-1145. doi: 10.1002/cpa.1018.

[6]

S. Cuccagna, On asymptotic stability of ground states of NLS, Rev. Math. Phys., 15 (2003), 877-903. doi: 10.1142/S0129055X03001849.

[7]

S. Cuccagna, On asymptotic stability of moving ground states of the nonlinear Schrödinger equation, Trans. Amer. Math. Soc., 366 (2014), 2827-2888. doi: 10.1090/S0002-9947-2014-05770-X.

[8]

S. Cuccagna and D. Pelinovsky, Bifurcations from the endpoints of the essential spectrum in the linearized nonlinear Schrödinger problem, J. Math. Phys., 46 (2005), 053520, 15pp. doi: 10.1063/1.1901345.

[9]

S. Cuccagna, D. Pelinovsky and V. Vougalter, Spectra of positive and negative energies in the linearized NLS problem, Comm. Pure Appl. Math., 58 (2005), 1-29. doi: 10.1002/cpa.20050.

[10]

S. Cuccagna and D. Pelinovsky, The asymptotic stability of solitons in the cubic NLS equation on the line, Applicable Analysis, 93 (2014), 791-822. doi: 10.1080/00036811.2013.866227.

[11]

Z. Gang and I. M. Sigal, Asymptotic stability of nonlinear Schrödinger equations with potential, Rev. Math. Phys., 17 (2005), 1143-1207. doi: 10.1142/S0129055X05002522.

[12]

M. Grillakis, Linearized instability for nonlinear Schrödinger and Klein-Gordon equations, Comm. Pure Appl. Anal., 41 (1988), 747-774. doi: 10.1002/cpa.3160410602.

[13]

M. Grillakis, J. Shatah and W. Strauss, Stability theory of solitary waves in the presence of symmetry I, J. Funct. Anal., 74 (1987), 160-197. doi: 10.1016/0022-1236(87)90044-9.

[14]

S. Gustafson and I. M. Sigal, Mathematical Concepts of Quantum Mechanics (2nd ed.), Springer-Verlag Berlin Heidelberg, 2011. doi: 10.1007/978-3-642-21866-8.

[15]

G. Fibich, The Nonlinear Schrödinger Equation: Singular Solutions and Optical Collapse, Springer, 2015. doi: 10.1007/978-3-319-12748-4.

[16]

A. Jensen and T. Kato, Spectral properties of Schrödinger operators and time-decay of the wave functions, Duke Math. J., 46 (1979), 583-611.

[17]

A. Jensen and G. Nenciu, A unified approach to resolvent expansions at thresholds, Rev. Math. Phys., 13 (2001), 717-754. doi: 10.1142/S0129055X01000843.

[18]

T. Kapitula, Stability criterion for bright solitary waves of the perturbed cubic-quintic Schrödinger equation, Physica D, 116 (1998), 95-120. doi: 10.1016/S0167-2789(97)00245-5.

[19]

T. Kapitula and B. Sandstede, Stability of bright solitary-wave solutions to perturbed nonlinear Schrödinger equations, Physica D, 124 (1998), 58-103. doi: 10.1016/S0167-2789(98)00172-9.

[20]

T. Kapitula and B. Sandstede, Edge bifurcations for near integrable systems via Evans functions, SIAM J. Math. Anal., 33 (2002), 1117-1143. doi: 10.1137/S0036141000372301.

[21]

T. Kapitula and B. Sandstede, Eigenvalues and resonances using the Evans functions, Discrete Contin. Dyn. Syst., 10 (2004), 857-869. doi: 10.3934/dcds.2004.10.857.

[22]

D. Pelinovsky, Y. Kivshar and V. Afanasjev, Internal modes of envelope solitons, Physica D, 116 (1998), 121-142. doi: 10.1016/S0167-2789(98)80010-9.

[23]

G. Perelman, Asymptotic stability of multi-soliton solutions for nonlinear Schrödinger equations, Comm. Partial Differential Equations, 29 (2004), 1051-1095. doi: 10.1081/PDE-200033754.

[24]

W. Schlag, Stabile manifolds for an orbitally unstable nonlinear Schrödinger equation, Ann. of Math., 169 (2009), 139-227. doi: 10.4007/annals.2009.169.139.

[25]

C. Sulem and P.-L. Sulem, The Nonlinear Schrödinger Equation, Springer, 1999.

[26]

V. Vougalter, On threshold eigenvalues and resonances for the linearized NLS equation, Math. Model. Nat. Phenom., 5 (2010), 448-469. doi: 10.1051/mmnp/20105417.

[27]

V. Vougalter, On the negative index theorem for the linearized NLS problem, Canad. Math. Bull., 53 (2010), 737-745. doi: 10.4153/CMB-2010-062-4.

[28]

V. Vougalter and D. Pelinovsky, Eigenvalues of zero energy in the linearized NLS problem, Journal of Mathematical Physics, 47 (2006), 062701, 13pp. doi: 10.1063/1.2203233.

[29]

M. I. Weinstein, Modulational stability of ground states of nonlinear Schrödinger equations, SIAM J. Math Anal., 16 (1985), 472-491. doi: 10.1137/0516034.

[30]

M. I. Weinstein, Lyapunov stability of ground states of nonlinear dispersive evolutions equations, Comm. Pure Appl. Math., 39 (1986), 51-68. doi: 10.1002/cpa.3160390103.

show all references

References:
[1]

D. Bambusi, Asymptotic stability of ground states in some hamiltonian pde with symmetry, Comm. Math. Phys., 320 (2013), 499-542. doi: 10.1007/s00220-013-1684-3.

[2]

V. S. Buslaev and C. Sulem, On asymptotic stability of solitary waves for nonlinear Schrödinger equations, Ann. Inst. H. Poincare Anal. Non Lineaire, 20 (2003), 419-475. doi: 10.1016/S0294-1449(02)00018-5.

[3]

T. Cazenave, Semilinear Schrödginer Equations, American Mathematical Soc., Providence, RI, 2003.

[4]

S. Chang, S. Gustafson, K. Nakanishi and T. Tsai, Spectra of linearized operators for NLS solitary waves, SIAM J. Math Anal., 39 (2007), 1070-1111. doi: 10.1137/050648389.

[5]

S. Cuccagna, Stabilization of solutions to nonlinear Schrödinger equations, Comm. Pure Appl. Math., 54 (2001), 1110-1145. doi: 10.1002/cpa.1018.

[6]

S. Cuccagna, On asymptotic stability of ground states of NLS, Rev. Math. Phys., 15 (2003), 877-903. doi: 10.1142/S0129055X03001849.

[7]

S. Cuccagna, On asymptotic stability of moving ground states of the nonlinear Schrödinger equation, Trans. Amer. Math. Soc., 366 (2014), 2827-2888. doi: 10.1090/S0002-9947-2014-05770-X.

[8]

S. Cuccagna and D. Pelinovsky, Bifurcations from the endpoints of the essential spectrum in the linearized nonlinear Schrödinger problem, J. Math. Phys., 46 (2005), 053520, 15pp. doi: 10.1063/1.1901345.

[9]

S. Cuccagna, D. Pelinovsky and V. Vougalter, Spectra of positive and negative energies in the linearized NLS problem, Comm. Pure Appl. Math., 58 (2005), 1-29. doi: 10.1002/cpa.20050.

[10]

S. Cuccagna and D. Pelinovsky, The asymptotic stability of solitons in the cubic NLS equation on the line, Applicable Analysis, 93 (2014), 791-822. doi: 10.1080/00036811.2013.866227.

[11]

Z. Gang and I. M. Sigal, Asymptotic stability of nonlinear Schrödinger equations with potential, Rev. Math. Phys., 17 (2005), 1143-1207. doi: 10.1142/S0129055X05002522.

[12]

M. Grillakis, Linearized instability for nonlinear Schrödinger and Klein-Gordon equations, Comm. Pure Appl. Anal., 41 (1988), 747-774. doi: 10.1002/cpa.3160410602.

[13]

M. Grillakis, J. Shatah and W. Strauss, Stability theory of solitary waves in the presence of symmetry I, J. Funct. Anal., 74 (1987), 160-197. doi: 10.1016/0022-1236(87)90044-9.

[14]

S. Gustafson and I. M. Sigal, Mathematical Concepts of Quantum Mechanics (2nd ed.), Springer-Verlag Berlin Heidelberg, 2011. doi: 10.1007/978-3-642-21866-8.

[15]

G. Fibich, The Nonlinear Schrödinger Equation: Singular Solutions and Optical Collapse, Springer, 2015. doi: 10.1007/978-3-319-12748-4.

[16]

A. Jensen and T. Kato, Spectral properties of Schrödinger operators and time-decay of the wave functions, Duke Math. J., 46 (1979), 583-611.

[17]

A. Jensen and G. Nenciu, A unified approach to resolvent expansions at thresholds, Rev. Math. Phys., 13 (2001), 717-754. doi: 10.1142/S0129055X01000843.

[18]

T. Kapitula, Stability criterion for bright solitary waves of the perturbed cubic-quintic Schrödinger equation, Physica D, 116 (1998), 95-120. doi: 10.1016/S0167-2789(97)00245-5.

[19]

T. Kapitula and B. Sandstede, Stability of bright solitary-wave solutions to perturbed nonlinear Schrödinger equations, Physica D, 124 (1998), 58-103. doi: 10.1016/S0167-2789(98)00172-9.

[20]

T. Kapitula and B. Sandstede, Edge bifurcations for near integrable systems via Evans functions, SIAM J. Math. Anal., 33 (2002), 1117-1143. doi: 10.1137/S0036141000372301.

[21]

T. Kapitula and B. Sandstede, Eigenvalues and resonances using the Evans functions, Discrete Contin. Dyn. Syst., 10 (2004), 857-869. doi: 10.3934/dcds.2004.10.857.

[22]

D. Pelinovsky, Y. Kivshar and V. Afanasjev, Internal modes of envelope solitons, Physica D, 116 (1998), 121-142. doi: 10.1016/S0167-2789(98)80010-9.

[23]

G. Perelman, Asymptotic stability of multi-soliton solutions for nonlinear Schrödinger equations, Comm. Partial Differential Equations, 29 (2004), 1051-1095. doi: 10.1081/PDE-200033754.

[24]

W. Schlag, Stabile manifolds for an orbitally unstable nonlinear Schrödinger equation, Ann. of Math., 169 (2009), 139-227. doi: 10.4007/annals.2009.169.139.

[25]

C. Sulem and P.-L. Sulem, The Nonlinear Schrödinger Equation, Springer, 1999.

[26]

V. Vougalter, On threshold eigenvalues and resonances for the linearized NLS equation, Math. Model. Nat. Phenom., 5 (2010), 448-469. doi: 10.1051/mmnp/20105417.

[27]

V. Vougalter, On the negative index theorem for the linearized NLS problem, Canad. Math. Bull., 53 (2010), 737-745. doi: 10.4153/CMB-2010-062-4.

[28]

V. Vougalter and D. Pelinovsky, Eigenvalues of zero energy in the linearized NLS problem, Journal of Mathematical Physics, 47 (2006), 062701, 13pp. doi: 10.1063/1.2203233.

[29]

M. I. Weinstein, Modulational stability of ground states of nonlinear Schrödinger equations, SIAM J. Math Anal., 16 (1985), 472-491. doi: 10.1137/0516034.

[30]

M. I. Weinstein, Lyapunov stability of ground states of nonlinear dispersive evolutions equations, Comm. Pure Appl. Math., 39 (1986), 51-68. doi: 10.1002/cpa.3160390103.

[1]

Heinz Schättler, Urszula Ledzewicz. Lyapunov-Schmidt reduction for optimal control problems. Discrete and Continuous Dynamical Systems - B, 2012, 17 (6) : 2201-2223. doi: 10.3934/dcdsb.2012.17.2201

[2]

Christian Pötzsche. Nonautonomous bifurcation of bounded solutions I: A Lyapunov-Schmidt approach. Discrete and Continuous Dynamical Systems - B, 2010, 14 (2) : 739-776. doi: 10.3934/dcdsb.2010.14.739

[3]

Shuya Kanagawa, Ben T. Nohara. The nonlinear Schrödinger equation created by the vibrations of an elastic plate and its dimensional expansion. Conference Publications, 2013, 2013 (special) : 415-426. doi: 10.3934/proc.2013.2013.415

[4]

Nakao Hayashi, Pavel Naumkin. On the reduction of the modified Benjamin-Ono equation to the cubic derivative nonlinear Schrödinger equation. Discrete and Continuous Dynamical Systems, 2002, 8 (1) : 237-255. doi: 10.3934/dcds.2002.8.237

[5]

D.G. deFigueiredo, Yanheng Ding. Solutions of a nonlinear Schrödinger equation. Discrete and Continuous Dynamical Systems, 2002, 8 (3) : 563-584. doi: 10.3934/dcds.2002.8.563

[6]

J. Cruz-Sampedro. Boundary values of the resolvent of Schrödinger hamiltonians with potentials of order zero. Discrete and Continuous Dynamical Systems, 2013, 33 (3) : 1061-1076. doi: 10.3934/dcds.2013.33.1061

[7]

Kazuhiro Kurata, Yuki Osada. Asymptotic expansion of the ground state energy for nonlinear Schrödinger system with three wave interaction. Communications on Pure and Applied Analysis, 2021, 20 (12) : 4239-4251. doi: 10.3934/cpaa.2021157

[8]

Pavel I. Naumkin, Isahi Sánchez-Suárez. On the critical nongauge invariant nonlinear Schrödinger equation. Discrete and Continuous Dynamical Systems, 2011, 30 (3) : 807-834. doi: 10.3934/dcds.2011.30.807

[9]

Tarek Saanouni. Remarks on the damped nonlinear Schrödinger equation. Evolution Equations and Control Theory, 2020, 9 (3) : 721-732. doi: 10.3934/eect.2020030

[10]

Younghun Hong. Scattering for a nonlinear Schrödinger equation with a potential. Communications on Pure and Applied Analysis, 2016, 15 (5) : 1571-1601. doi: 10.3934/cpaa.2016003

[11]

Alexander Komech, Elena Kopylova, David Stuart. On asymptotic stability of solitons in a nonlinear Schrödinger equation. Communications on Pure and Applied Analysis, 2012, 11 (3) : 1063-1079. doi: 10.3934/cpaa.2012.11.1063

[12]

Dario Bambusi, A. Carati, A. Ponno. The nonlinear Schrödinger equation as a resonant normal form. Discrete and Continuous Dynamical Systems - B, 2002, 2 (1) : 109-128. doi: 10.3934/dcdsb.2002.2.109

[13]

Hongwei Wang, Amin Esfahani. On the Cauchy problem for a nonlocal nonlinear Schrödinger equation. Discrete and Continuous Dynamical Systems - B, 2022  doi: 10.3934/dcdsb.2022039

[14]

Mohamad Darwich. On the $L^2$-critical nonlinear Schrödinger Equation with a nonlinear damping. Communications on Pure and Applied Analysis, 2014, 13 (6) : 2377-2394. doi: 10.3934/cpaa.2014.13.2377

[15]

Zedong Yang, Guotao Wang, Ravi P. Agarwal, Haiyong Xu. Existence and nonexistence of entire positive radial solutions for a class of Schrödinger elliptic systems involving a nonlinear operator. Discrete and Continuous Dynamical Systems - S, 2021, 14 (10) : 3821-3836. doi: 10.3934/dcdss.2020436

[16]

Sebastian J. Schreiber. Expansion rates and Lyapunov exponents. Discrete and Continuous Dynamical Systems, 1997, 3 (3) : 433-438. doi: 10.3934/dcds.1997.3.433

[17]

Umberto Biccari. Internal control for a non-local Schrödinger equation involving the fractional Laplace operator. Evolution Equations and Control Theory, 2022, 11 (1) : 301-324. doi: 10.3934/eect.2021014

[18]

Jeremy L. Marzuola, Michael I. Weinstein. Long time dynamics near the symmetry breaking bifurcation for nonlinear Schrödinger/Gross-Pitaevskii equations. Discrete and Continuous Dynamical Systems, 2010, 28 (4) : 1505-1554. doi: 10.3934/dcds.2010.28.1505

[19]

Nguyen Dinh Cong, Roberta Fabbri. On the spectrum of the one-dimensional Schrödinger operator. Discrete and Continuous Dynamical Systems - B, 2008, 9 (3&4, May) : 541-554. doi: 10.3934/dcdsb.2008.9.541

[20]

Wulong Liu, Guowei Dai. Multiple solutions for a fractional nonlinear Schrödinger equation with local potential. Communications on Pure and Applied Analysis, 2017, 16 (6) : 2105-2123. doi: 10.3934/cpaa.2017104

2021 Impact Factor: 1.588

Metrics

  • PDF downloads (107)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]